Research@StAndrews
 
The University of St Andrews

Research@StAndrews:FullText >
University of St Andrews Research >
University of St Andrews Research >
University of St Andrews Research >

Please use this identifier to cite or link to this item: http://hdl.handle.net/10023/1956
This item has been viewed 5 times in the last year. View Statistics

Files in This Item:

File Description SizeFormat
Horizonsfinal.pdf276.27 kBAdobe PDFView/Open
Title: The horizon problem for prevalent surfaces
Authors: Falconer, Kenneth John
Fraser, Jonathan Macdonald
Keywords: QA Mathematics
Issue Date: 2011
Citation: Falconer , K J & Fraser , J M 2011 , ' The horizon problem for prevalent surfaces ' Mathematical Proceedings of the Cambridge Philosophical Society , vol 151 , no. 2 , pp. 355-372 .
Abstract: We investigate the box dimensions of the horizon of a fractal surface defined by a function $f \in C[0,1]^2 $. In particular we show that a prevalent surface satisfies the `horizon property', namely that the box dimension of the horizon is one less than that of the surface. Since a prevalent surface has box dimension 3, this does not give us any information about the horizon of surfaces of dimension strictly less than 3. To examine this situation we introduce spaces of functions with surfaces of upper box dimension at most $\alpha$, for $\alpha \in [2,3)$. In this setting the behaviour of the horizon is more subtle. We construct a prevalent subset of these spaces where the lower box dimension of the horizon lies between the dimension of the surface minus one and 2. We show that in the sense of prevalence these bounds are as tight as possible if the spaces are defined purely in terms of dimension. However, if we work in Lipschitz spaces, the horizon property does indeed hold for prevalent functions. Along the way, we obtain a range of properties of box dimensions of sums of functions.
Version: Postprint
Description: JMF was supported by an EPSRC Doctoral Training Grant whilst undertaking this work.
Status: Peer reviewed
URI: http://hdl.handle.net/10023/1956
http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=8327922&fulltextType=RA&fileId=S030500411100048X
DOI: http://dx.doi.org/10.1017/S030500411100048X
ISSN: 0305-0041
Type: Journal article
Rights: This is an author version of this article. The published version (c) Cambridge Philosophical Society 2011 is available at http://journals.cambridge.org
Appears in Collections:University of St Andrews Research
Pure Mathematics Research



This item is protected by original copyright

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

DSpace Software Copyright © 2002-2012  Duraspace - Feedback
For help contact: Digital-Repository@st-andrews.ac.uk | Copyright for this page belongs to St Andrews University Library | Terms and Conditions (Cookies)